Support Salvation Army Wildfire Relief

FDA warns of new antibiotic ‘Z-pak’

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

KANSAS CITY, Mo. -- The Food and Drug Administration is requiring warning labels be placed on a widely-used antibiotic many know as the Z-pak. The government says azithromycin can cause rare, but deadly heart rhythms in some people. Both doctors and patients here who've used the drug say they continue to have confidence in it.

Physicians use the Z-pack to treat everything from ear infections in children to pneumonia in seniors. Despite warnings that azithromycin can cause deadly heart rhythms, patients like Paul Guignon say they've had good results using the drug. Guignon says he'll trust his doctor to determine whether the Z-pack remains the best course of treatment.

"I've had some bad colds and boy it just knocks it out," Guignon said. "And actually over 10 years, I've probably taken it three times and each time it's really worked."

The FDA says doctors should consider using other antibiotics for patients who have heart rhythm problems. Primary care physicians like Brent Beasely say for the vast majority of his patients, the Z-pack remains a safe first choice for treatment of infections.

"Patients don't have to take usually more than a few days of this antibiotic and it lasts in the system for up to a couple of weeks," Dr. Beasesly said. "That makes it easier to take, especially when studies show patients throw away so many prescriptions or do not finish prescriptions we prescribe. It gives the doctor a feeling that there's a good chance that antibiotic is going to be working in their system for a while when we prescribe it."

Dr. Beasley also is quick to point out that other common medications, including methodone and anti-depressants, already carry similar warnings. He says patients should not be scared to take the Z-pack because electronic prescribing methods doctors now use ensure that multiple medications don't contribute to patients developing deadly heart rhythms.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s